Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 149, NWS Tallahassee, FL

December 9, 1997Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 9, 1997, 10:42 PM CST for Geneva County, Houston County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 1997, 10:42 PM CST (04:42 UTC)
Expired
Dec 9, 1997, 11:30 PM CST
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 39 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 100439
SVRTLH
ALC061-069-100530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1142 PM EST TUE DEC 9 1997

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 PM CST (1230 AM
EST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHEASTERN ALABAMA

   ...EASTERN GENEVA COUNTY
   ...HOUSTON COUNTY

AT 1039 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
DOTHAN                    BY 1030 PM CST
KINSEY                    BY 1035 PM CST
COLUMBIA                  BY 1055 PM CST


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 8:24 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 9, 8:24 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST TUE DEC 9 1997

PATCHY DENSE FOG CONTS ACROSS FL PANHANDLE AND BIG BEND SECTIONS OF
THE CWA ALTHO SHOWERS AND THUNDERSTORMS ARE DVLPG IN NRN GULF AND
MOVG INTO FL PANHANDLE ATTM. XPCT SHOWERS AND TSTMS TO SPREAD
ACROSS REMAINDER OF CWA WITH APPROACH OF CLD FNTL SYS. NOW CASTS
HANDLING FOG SITU. TEMPS/DEWPTS UP A BIT ACROSS BIG BEND FROM
EARLIER GUID...MAY UPDATE TLH MIN LAT(ER.

#13

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.